Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 24 , ISSUE 5 ( May, 2020 ) > List of Articles

CASE REPORT

Severe Amlodipine Toxicity: A Case Rescued with Extracorporeal Membrane Oxygenation

Anand Sutar, Pradeep Venkategowda, Ashwini Murthy, Srinivas Budanur Chikkaswamy

Keywords : Amlodipine, Extracorporeal membrane oxygenation, Hypotension, Insulin

Citation Information : Sutar A, Venkategowda P, Murthy A, Chikkaswamy SB. Severe Amlodipine Toxicity: A Case Rescued with Extracorporeal Membrane Oxygenation. Indian J Crit Care Med 2020; 24 (5):365-366.

DOI: 10.5005/jp-journals-10071-23423

License: CC BY-NC 4.0

Published Online: 00-05-2020

Copyright Statement:  Copyright © 2020; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Amlodipine is a widely prescribed drugs for the management of hypertension. Its toxicity is associated with severe myocardial depression and refractory hypotension. We present a case of a 28-year-old female known case of seizure disorder and depression who got admitted to our hospital with a history of consumption of 80 tablets of 5 mg amlodipine (total 400 mg). Patient presented to our hospital after 23 hours following consumption of the drug. Patient was managed in the intensive care unit (ICU) with mechanical ventilation support and intravenous infusion of noradrenalin, adrenalin, insulin-dextrose, and calcium gluconate. Due to refractory hypotension, venoarterial extracorporeal membrane oxygenation (VA-ECMO) was initiated on the same day. Patient was successfully managed and discharged home on the 8th day. This report highlights a rare case of a massive amlodipine overdose (400 mg) and ECMO as a rescue therapy.


  1. Adams BD, Browne WT. Amlodipine overdose causes prolonged calcium channel blocker toxicity. Am J Emerg Med 1998;16(5): 527–528. DOI: 10.1016/S0735-6757(98)90011-0.
  2. Litovitz TL, Klein-Schwartz W, Dyer KS, Shannon M, Lee S, Powers M. 1997 Annual report of the American Association of Poison Control Centers toxic exposure surveillance system. Am J Emerg Med 1998;16(5):443–497. DOI: 10.1016/S0735-6757(98)90000-6.
  3. Ferrari R. Major differences among the three classes of calcium antagonists. Eur Heart J 1997;18(Suppl A):56–70. DOI: 10.1093/eurheartj/18.suppl_A.56.
  4. Russel RP. Side effects of calcium channel blockers. Hypertension 1988;11(3 Pt 2):II42–II44. DOI: 10.1161/01.HYP.11.3_Pt_2.II42.
  5. Humbert Jr VH, Munn NJ, Hawkins RF. Noncardiogenic pulmonary edema complicating massive diltiazem overdose. Chest 1991;99(1):258–259. DOI: 10.1378/chest.99.1.258.
  6. Saravu K, Balasubramanian R. Near-fatal Amlodipine poisoning. J Assoc Physicians India 2004;52:156–157.
  7. Kerns W, Kline J, Ford M. Beta blocker and calcium channel blocker toxicity. Emerg Med Clin North Am 1994;12(2):365–383.
  8. Kenny J. Treating overdose with calcium channel blockers. BMJ 1994;308(6935):992–993. DOI: 10.1136/bmj.308.6935.992.
  9. Isbister GK. Delayed asystolic cardiac arrest after diltiazem overdose: resuscitation with high dose intravenous calcium. Emrg Med J 2002;19(4):355–357. DOI: 10.1136/emj.19.4.355.
  10. Yuan TH, Kerns II WP, Tomaszewski CA, Ford MD, Klinc JA. Insulin glucose as adjunctive therapy for severe calcium channel antagonist poisoning. Clin Toxicol 1999;37(4):463–474. DOI: 10.1081/CLT-100102437.
  11. Durward A, Guerguerian AM, Lefebvre M, Shemie SD. Massive diltiazem overdose treated with extracorporeal membrane oxygenation. Pediatr Crit Care Med 2003;4(3):372–376. DOI: 10.1097/01.PCC.0000074273.50306.F5.
  12. Ezidiegwu C, Spektor Z, Nasr MR, Kelly KC, Rosales LG. A case report on the role of plasma exchange in the management of a massive amlodipine besylate intoxication. Ther Apher Dial 2008;12(2):180–184. DOI: 10.1111/j.1744-9987.2008.00567.x.
  13. Daubin C, Lehoux P, Ivascau C, Tasle M, Bousta M, Lepage O, et al. Extracorporeal life support in severe drug intoxication: a retrospective cohort study of seventeen cases. Crit Car 2009;13(4):R138. DOI: 10.1186/cc8017.
  14. Weinberg RL, Bouchard NC, Abrams DC, Bacchetta M, Dzierba AL, Burkart KM, et al. Venoarterial extracorporeal membrane oxygenation for the management of massive amlodipine overdose. Perfusion 2014;29(1):53–56. DOI: 10.1177/0267659113498807.
  15. Vignesh C, Kumar M, Venkataraman R, Rajagopal S, Ramakrishnan N, Babu KA. Extracorporeal membrane oxygenation in drug overdose: a clinical case series. Indian J Crit Care Med 2018;22(2):111–115. DOI: 10.4103/ijccm.IJCCM_417_17.
  16. DeWitt CR, Walksman JC. Pharmacology, pathophysiology and management of calcium channel blocker and β-blocker toxicity. Toxicol Rev 2004;23(4):223–238. DOI: 10.2165/00139709-200423040-00003.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.